Alert archive / Louisiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 310, NWS Shreveport, LA

December 20, 2007Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 20, 2007, 6:14 AM CST for Natchitoches Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2007, 6:14 AM CST (12:14 UTC)
Expired
Dec 20, 2007, 6:45 AM CST
In force
31 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Natchitoches Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2007-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2007-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 201214
SVRSHV
LAC069-201245-
/O.NEW.KSHV.SV.W.0310.071220T1214Z-071220T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 AM CST THU DEC 20 2007

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...

* UNTIL 645 AM CST

* AT 611 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KISATCHIE...OR ABOUT 14 MILES NORTHEAST OF ANACOCO...AND MOVING
  EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GORUM AND 6 MILES SOUTH OF DERRY BY 625 AM CST...
  JANIE AND 7 MILES SOUTH OF CLOUTIERVILLE BY 630 AM CST...
  GALBRAITH AND CHOPIN BY 635 AM CST...
  MARCO AND 7 MILES SOUTH OF ALOHA BY 640 AM CST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3140 9324 3154 9323 3164 9289 3160 9280
      3155 9273 3150 9272 3134 9293 3133 9298
      3136 9304 3134 9320
TIME...MOT...LOC 1214Z 258DEG 46KT 3141 9314

$$

24
1 follow-up statement
000 
WWUS54 KSHV 201238
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 AM CST THU DEC 20 2007

LAC069-201246-
/O.EXP.KSHV.SV.W.0310.000000T0000Z-071220T1245Z/
NATCHITOCHES LA-
636 AM CST THU DEC 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NATCHITOCHES
PARISH EXPIRES AT 645 AM CST...

THE STORM IS LOCATED JUST TO THE WEST SOUTHWEST OF FLATWOODS.

LAT...LON 3140 9324 3154 9323 3164 9289 3160 9280
      3155 9273 3150 9272 3134 9293 3133 9298
      3136 9304 3134 9320
TIME...MOT...LOC 1236Z 258DEG 46KT 3147 9282

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 3:40 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 20, 3:40 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 AM CST THU DEC 20 2007

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
WEATHER HAS BEEN QUITE ACTIVE EARLY THIS MORNING...WITH SEVERAL
REPORTS OF THREE-QUARTER INCH HAIL OVER OUR AREA.  THE CULPRIT WAS A
STRONG STORM SYSTEM...WHICH SHOULD MOVE THROUGH THE REGION TODAY.
MY EARLY MORNING SURFACE ANALYSIS HAS A WARM FRONT STRETCHING FROM
MCCURTAIN COUNTY...EASTWARD ACROSS SOUTHERN ARKANSAS.  ASSOCIATED
SURFACE LOW WAS SEEN SPINNING OVER EASTERN OKLAHOMA AT 3 AM...AND
SHOULD HEAD SOUTHEAST ACCORDING TO ISALLOBARIC TRENDS.

I BELIEVE MOST OF THE FIRST PERIOD CONVECTION SHOULD OCCUR BEFORE
NOON AS A LEAD SHORTWAVE TROUGH SWINGS THROUGH.  THIS SHOULD BE
FOLLOWED BY MID-LEVEL DRY SLOTTING...JUST NOW SHOWING UP IN WEST
TEXAS ON WATER VAPOR IMAGERY.  THIS MID-LEVEL DRYING SHOULD ALL BUT
END CONVECTION OVER OUR AREA.  A LOW-LEVEL CAPPING INVERSION SHOULD
DEVELOP AS IT SWINGS THROUGH.  SO EVEN WITH STEEPER MID-TROPOSPHERIC
LAPSE RATES/GREATER INSTABILITY THIS AFTERNOON...ANY PARCELS WILL
LIKELY HAVE A HARD TIME MAKING IT PAST THE CAP.  CONDITIONAL UPON
ONGOING RADAR TRENDS...I PLAN ON CONTINUING SEVERE WORDING IN THE
FORECAST THIS MORNING.

THE STORM SYSTEM IS FORECAST TO MOVE INTO THE TENNESSEE VALLEY
TONIGHT.  WEAK RIDGING...BOTH AT THE SURFACE AND ALOFT...IS SLATED
TO AFFECT OUR AREA THROUGH FRIDAY.  WITH THE DRIER AIRMASS...LOWS
TONIGHT SHOULD BE A LITTLE COOLER.  AFTERNOON HIGHS BY FRIDAY SHOULD
BE ABOUT THE SAME AS TODAY...WITH MOST PLACES HOVERING SOMEWHERE
AROUND THE 70 DEGREE MARK.

NEXT IMPACT EVENT SHOULD MAKE ITS WAY INTO THE DESERT SOUTHWEST
FRIDAY.  AN UPPER-LEVEL SOUTHWESTERLY FLOW SHOULD RETURN TO THE
REGION FRIDAY NIGHT...AS A LEAD SHORTWAVE EJECTS OUT OF THE MAIN
TROUGH.  CONSIDERING THE INCREASINGLY DIFFLUENT FLOW ALOFT...I WILL
GRADUALLY INCREASE SHOWER/THUNDERSTORM PROBABILITIES THROUGH THE
NIGHT.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MOST OF THE IMPACT FROM THE NEXT STORM SYSTEM SHOULD BE FELT
SATURDAY /PROBABLY LATE MORNING INTO AFTERNOON/ AS THE SURFACE LOW
MOVES INTO NORTHEAST TEXAS.  DYNAMICALLY...THIS SYSTEM LOOKS JUST AS
GOOD /IF NOT BETTER/ THAN THE CURRENT STORM SYSTEM.  THE RIGHT
ENTRANCE REGION TO A 140 KNOT UPPER-LEVEL JET IS EXPECTED TO BE
POISED SOUTHWEST TO NORTHEAST OVER OUR AREA...WITH A 40 KNOT
LOW-LEVEL JET BRINGING 330K THETA-E AIR FROM THE GULF.  GREATER
INSTABILITY IS FORECAST WITH THIS EVENT...ESPECIALLY CONSIDERING
STEEPER MID-TROPOSPHERIC LAPSE RATES ENHANCED BY THERMAL TROUGHINESS
AT 500MB.

BIG QUESTION WITH THIS POTENTIAL EVENT REMAINS THE AMOUNT OF
MOISTURE RETURN BETWEEN SYSTEMS.  I SUSPECT THERE WILL BE ENOUGH OF
A SOUTHEASTERLY COMPONENT TO THE LOW-LEVEL WIND FIELD TO BRING
MOISTURE BACK INTO OUR AREA DURING THE DAY FRIDAY.

ALL-IN-ALL THEN...I STILL BELIEVE THERE IS A SEVERE WEATHER RISK
WITH THIS STORM SYSTEM...ESPECIALLY FROM EASTERN TEXAS INTO WESTERN
LOUISIANA.  ANY RISK AREA SHOULD SHIFT NORTH AND EAST AS SATURDAY
AFTERNOON PROGRESSES AND THE LOW MOVES INTO THE LOWER MISSISSIPPI
VALLEY.  CONVECTION MAY COME TO AN ABRUPT END WITH THIS SYSTEM AS
WELL...AS IT LOOKS LIKE A BIG PUNCH OF MID-LEVEL DRY AIR COULD DART
OVER THE REGION SOMETIME IN THE AFTERNOON.  FOR NOW...I PLAN ON
KEEPING SOME LINGERING SHOWER/THUNDERSTORM PROBABILITIES GOING INTO
SATURDAY NIGHT.

A SURFACE HIGH MOVES INTO THE AREA FROM THE WEST FOR SUNDAY...ONLY
TO BE KICKED OUT OF THE WAY LATE SUNDAY NIGHT OR MONDAY BY AN
ADVANCING UPPER-LEVEL TROUGH.  ISENTROPIC UPGLIDE IS FORECAST TO
INCREASE ACROSS OUR AREA AHEAD OF THE TROUGH...WITH LOWER
CONDENSATION PRESSURE DEFICITS INVADING FROM THE SOUTHWEST CHRISTMAS
EVE.  THE ODDS OF SEEING PRECIPITATION SHOULD INCREASE MONDAY
AFTERNOON AS THE TROUGH STARTS TO EJECT.  MOST OF THE PRECIPITATION
SHOULD FALL IN THE AFTERNOON AND EVENING HOURS.  HOWEVER...I CANNOT
GUARANTEE A TOTALLY DRY AND TURBULENCE FREE RIDE OVERNIGHT FOR A
CERTAIN FAT GUY IN A RED SUIT.

CHRISTMAS DAY MIGHT ACTUALLY BE DRY...BUT THIS TOO LOOKS TO BE
SHORT-LIVED.  ANOTHER IN A SERIES OF UPPER LOWS APPEARS TO BE POISED
TO MOVE INTO WEST TEXAS TUESDAY NIGHT.  IT COULD REACH OUR AREA AS
SOON AS WEDNESDAY...BRINGING YET ANOTHER SHOT OF SEEING
PRECIPITATION.  PARTIAL THICKNESS TECHNIQUES SUGGEST THE POSSIBILITY
OF SOME WINTRY PRECIPITATION WITH THIS SYSTEM BY WEDNESDAY AFTERNOON.

IF YOU ARE A WINTER WEATHER FAN...DONT GET YOUR HOPES UP JUST YET
THOUGH.  MY CONFIDENCE IN THIS OCCURRING IS QUITE LOW AND ONLY
COMPLICATED BY TIMING AND LOCATION DISCREPANCIES IN THE MEDIUM-RANGE
MODELS.  ALSO...KEEP IN MIND THAT CLIMATOLOGICALLY THE ODDS ARE SLIM
TO NONE /WITH SLIM WALKING OUT THE DOOR/.  SO...I WILL KEEP ANY
PRECIPITATION IN A LIQUID FORM FOR DAY 7 IN THE FORECAST.  WE WILL
KEEP AN EYE ON IT AND SEE HOW SUBSEQUENT MODEL RUNS HANDLE IT.

A PEEK INTO THE FUTURE SHOWS ANOTHER STORM SYSTEM HEADING OUR WAY
FOR THE END OF NEXT WEEK.

THANKS TO WFO JACKSON MS FOR COLLABORATION THIS MORNING.  /BUTTS/

&&

.AVIATION...
AREA RADARS SHOW CONVECTION IN FULL SWING ACROSS THE FOUR STATE AREA
AT 07Z.  KSHV VAD PROFILER SHOWS LLJ CONTINUING TO FEED
CONVECTION...W/THE UPPER TROUGH APPROACHING CENTRAL OK.  WATER VAPOR
IMAGERY SHOWS A DRY SLOT ROUNDING THE BASE OF THE TROUGH...BUT
EXPECT LIFR/VLIFR CEILINGS/VSBYS ALL SITES UNTIL TROUGH AXIS MOVES
EAST OUT OF THE AREA.  AS TROUGH EXITS THURSDAY AFTERNOON...EXPECT
SCOURING TO VFR BY 21-24Z ALL SITES EXCEPT KMLU.  /44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  44  73  54 /  50   0   0  30
MLU  72  45  71  52 /  90   0   0  20
DEQ  69  39  70  48 /  20   0   0  20
TXK  69  43  70  53 /  30   0   0  30
ELD  72  44  71  52 /  70   0   0  20
TYR  71  42  74  52 /  20   0   0  30
GGG  71  42  75  52 /  20   0   0  30
LFK  74  43  74  53 /  30   0   0  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

THE CREW THIS MORNING...
21/44/24/17
Hazardous weather outlook, Dec 20, 5:23 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 AM CST THU DEC 20 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
523 AM CST THU DEC 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING EAST OF A
LINE FROM MAGNOLIA ARKANSAS TO NATCHITOCHES LOUISIANA.  HAIL GREATER
THAN THREE QUARTERS OF AN INCH...AND DAMAGING WINDS IN EXCESS OF 60
MILES AN HOUR WILL BE THE MAIN SEVERE WEATHER RISKS.

OVER THE REMAINDER OF THE FOUR STATE REGION...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS MORNING.  THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IN THIS REGION APPEARS TO BE LOW.

THUNDERSTORMS WILL GRADUALLY END FROM WEST TO EAST...AS DRIER AIR
MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AS A STRONGER
STORM SYSTEM MOVES TOWARD THE FOUR STATE REGION.  AT THIS TIME...IT
APPEARS AS IF THE GREATEST SEVERE WEATHER RISK WILL BE ALONG AND
SOUTH OF INTERSTATE 20.  LATER STATEMENTS AND FORECASTS WILL BETTER
DEFINE THE TIMING AND LOCATION OF ANY RISK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT OFFICIALS...MAY BE NEEDED THIS MORNING.

BUTTS

In the hours before

Local storm report, Dec 20, 12:20 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1220 AM CST THU DEC 20 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             NOBLE                   31.69N  93.68W
12/19/2007  E0.75 INCH       SABINE             LA   LAW ENFORCEMENT

&&

EVENT NUMBER 00001

JD
Local storm report, Dec 20, 12:43 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1243 AM CST THU DEC 20 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             5 SW BROKEN BOW         33.97N  94.80W
12/20/2007  M0.75 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

            PENNY SIZE HAIL ON THE SOUTHWEST SIDE OF BROKEN BOW.

&&

EVENT NUMBER 00002

13
Local storm report, Dec 20, 12:54 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1254 AM CST THU DEC 20 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1254 AM     HAIL             GLOVER                  34.07N  94.90W
12/20/2007  E0.75 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

&&

EVENT NUMBER 00003

JD
Local storm report, Dec 20, 3:22 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CST THU DEC 20 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND GST     LUFKIN                  31.33N  94.73W
12/20/2007  E60 MPH          ANGELINA           TX   TRAINED SPOTTER

            TREES...POWER LINES DOWN ON WEST SIDE OF TOWN.

&&

EVENT NUMBER 00004

JD

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 11:40 PM CSTSevere Thunderstorm WarningSHVDe Soto, Sabine35 min
Dec 20, 5:13 AM CSTSevere Thunderstorm WarningSHVSabine62 min
Dec 20, 5:46 AM CSTSevere Thunderstorm WarningSHVSabine29 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.